by Merna Sarkes, Specsavers Mt Druitt, NSW
Px: 29-year-old Asian male
Reason for visit: Routine eye examination. Had noticed a gradual, constant, painless reduction in habitual vision (aided) over the last 3 years. He noted that his RE was worse than the LE
POH: Eyes rarely itchy and denies aggressive knuckle or palm rubbing and no history of CL use
Pupils: PERRL and no RAPD but pupils were miotic
Motility: Full and smooth
Cover test: Ortho D+N
Retinoscopy: Obscured ret reflex RE
Ophthal reflex test: Shadowed reflex RE
Refraction and BCVA 2013:
RE: -2.00/-2.00×180 6/6
LE: -3.50/-1.00×170 6/6
Refraction and BCVA 2016:
RE: -5.00/-2.50×180 6/15+2 NIPH
LE: -4.00/-0.75×170 6/6
Slit lamp examination:
- Anterior eye was white, quiet and the cornea was clear (nil inferior thinning, Munson’s sign, visible corneal nerves or haze, Vogt striae, Fleischer ring, etc.)
- Lens and posterior structures were difficult to assess due to miotic nature of pupils so DFE was required.
Differential diagnosis (pre-dilation):
|Differential||Reasons for||Reasons against|
|Macular dystrophy / myopic maculopathy||
- Posterior subcapsular cataract (PSC) in RE (Figure 1)
- Posterior eye examination also revealed RE temporal chronic retinoschisis.
PSC is a specific type of cataract that is a common progressive change. However, when age is not a leading factor, PSC can most characteristically be secondary to steroid use (topical or oral), diabetes or myopia. Therefore, the patient’s medical history was revisited in order to obtain valuable information as to the nature of the cataract.
After questioning, the patient did indeed reveal that he was commonly using a topical corticosteroid to treat eczema during his teenage and early adult years. However, he did not report using the medication within the last 5 years. Therefore, the cause for this patient’s PSC may have been secondary to previous corticosteroid use.
The pathophysiology of PSC secondary to steroid use is unknown, however it is theorised that it may be a result of osmotic imbalance, oxidative damage and/or disruption of lens growth factors.
Topical steroids can be systemically absorbed and trigger biochemical changes, resulting in PSC.
- Re-educated the patient on using the steroid appropriately. Explained that the steroid should be used sparingly in a thin amount only over the affected area, making sure to never rub it into the skin. Also advised regular handwashing after using the steroid to prevent it spreading to the eye.
- Referred the patient to an ophthalmologist for their opinion on cataract extraction.
- Recommended a yearly DFE and review of peripheral degeneration and monitoring of cataract.
- Chylack, Leo T. The Lens Opacities Classification System III. Archives of Ophthalmology 111.6 (1993): 831. Web. 10 May 2017
- Daniel, Benjamin S, and David Orchard. Ocular Side-Effects Of Topical Corticosteroids: What A Dermatologist Needs To Know. Australasian Journal of Dermatology 56.3 (2015): 164-169. Web. 10 May 2017
- Haeck, Inge M. et al. Topical Corticosteroids In Atopic Dermatitis And The Risk Of Glaucoma And Cataracts. Journal of the American Academy of Dermatology 64.2 (2011): 275-281. Web. 10 May 2017
- Jobling, Andrew I, and Robert C Augusteyn. What Causes Steroid Cataracts? A Review Of Steroid-Induced Posterior Subcapsular Cataracts. Clinical and Experimental Optometry 85.2 (2002): 61-75. Web. 10 May 2017
- Lewis, Hilel. Peripheral Retinal Degenerations And The Risk Of Retinal Detachment. American Journal of Ophthalmology 136.1 (2003): 155-160. Web. 10 May 2017
- Peripheral Retinal Degeneration. British Journal of Ophthalmology 51.10 (1967): 714-715. Web. 10 May 2017
- Tatham, Andrew. Atopic Dermatitis, Cutaneous Steroids And Cataracts In Children: Two Case Reports. Journal of Medical Case Reports 2.1 (2008): n. pag. Web. 10 May 2017